The Worst Corticosteroid Side Effects: Bone Loss, Osteoporosis and Eventually Fractures

The Worst Corticosteroid Side Effects: Bone Loss, Osteoporosis and Eventually FracturesIf you’ve used a corticosteroid medication such as prednisone, prednisolone, and others for more than three months, your bones could be getting more fragile and prone to fractures, common corticosteroid side effects according to a recent study published in the medical journal Aging Health. While you may think of osteoporosis as a disease primarily caused by aging and lack of estrogen, steroid drugs such as prednisone are now known to be one of the most common causes of secondary osteoporosis, that is osteoporosis caused by an underlying disease, deficiency, or drug.

Whatever the cause, osteoporosis represents an increasingly serious health problem; and many individuals, both males and females, experience pain, disability, and diminished quality of life as a result of having this condition. And yet, osteoporosis is often overlooked and undertreated, mainly because it is so often a “silent disease” before manifesting in the form of broken bone. In this recent review of osteoporosis caused by steroids, experts raise their concerns about the growing use of corticosteroid medications and rising rates of corticosteroid side effects, specifically steroid-induced osteoporosis. 

What exactly are corticosteroids and how do they cause osteoporosis?

Corticosteroids, or “steroids” for short, are a group of drugs used to treat many different diseases characterized by inflammation. They are strong suppressors of the immune system, the system which controls inflammation. Steroids were first used after the discovery of adrenal steroid hormones cortisone and cortisol in the 1930’s. Today, synthetic versions of these steroids, known as corticosteroids, are used in many fields of medicine. Steroids are commonly used to treat autoimmune diseases, asthma and allergies, skin conditions, joint disorders, and more.

When taken in dosages above normal physiological concentrations, steroids interact with important groups of bone cells, such as osteoclasts and osteoblasts, involved in the process of bone turnover. Steroids stimulate the process of bone resorption (breakdown) and inhibit bone formation. According to the study’s authors, steroids cause approximately 30% less bone tissue to be produced per bone remodeling cycle.

When more bone breakdown than bone formation occurs from chronic steroid use, bones get weaker and weaker, resulting in the corticosteroid side effects of decreased bone density, osteoporosis, and increased fracture risk. Unfortunately, as bones weaken, so do the muscles. With less muscle mass and strength, greater force is transferred back to the weakened bones, increasing the risk for fractures even more.

What are other corticosteroid side effects?

Taken long-term, especially for longer than three months, these drugs are associated with numerous side effects in addition to osteoporosis, such as diabetes and susceptibility to infection. Here are other common corticosteroid side effects:

  • Increased appetite
  • Weight gain
  • Fluid retention
  • Indigestion and/or hiccups
  • Nervousness
  • Flushing of face
  • Elevated blood pressure
  • Increased blood sugar
  • Delayed wound healing
  • Suppressed adrenal gland hormone function
  • Fungal infections (yeast infections in women or oral thrush)

Steroid-induced osteoporosis is one of the most common and serious corticosteroid side effects

The authors stress that the corticosteroid side effects of osteoporosis and increased bone fragility are an important but underestimated medical problem. In the USA, 1 million patients a year are prescribed steroids and these medications are used by about 2.5% of those aged 70–79 years. Corticosteroid side effects on bone begin quickly; bone density begins to drop during the first few months of steroid use. During the first year or so of treatment, there can be 10% loss of bone mineral density. The rate then slows down to about 2–5% per year.

The bone tissue in chronic steroid users contains less minerals and defective protein structure, making it very susceptible to fractures which heal slowly, according to the study authors. The risk of fractures rises after 3–6 months of steroid use, even in young people, and is directly correlated to the steroid dose. After only 3 months of steroid use, up to 50% of patients experience fractures that don’t cause symptoms.

Even low doses of between 2.5 and 7.5 mg are known to cause corticosteroid side effects and increase fracture risk. Taking 10 mg of prednisolone (or its equivalent) daily for 3 months increases the risk of hip fractures sevenfold and the risk of lumbar spine fractures 17-fold! For patients with asthma who use inhaled or oral steroids, the risk depends on the dose. For inhaled steroids, the risk is considered low if the dose of beclomethasone is less than 800 mcg per day in adults. Using more than 800 mcg beclomethasone per day increases the risk to medium, while asthma patients that combine inhaled with oral steroids are at high risk of steroid-induced osteoporosis and other corticosteroid side effects.

What to do if you take steroid medications and want to avoid corticosteroid side effects

In the authors’ opinion, there is no safe dose of steroids, so it is crucial if you take them that you take the lowest dose possible. If you have taken steroids for longer than three months but have not had a conversation with your doctor about your bone health and other corticosteroid side effects, the time to do so is now. If you’ve lost more than a few centimeters of height, the likelihood you have osteoporosis is high and it is especially important to get your bone density evaluated and get started on osteoporosis treatments right away. Calcium and vitamin D3 supplements are essential, but there is a lot more to treating osteoporosis than these two nutrients. Comprehensive natural osteoporosis treatments can also be used exclusively in some cases or in other cases in conjunction with conventional treatments. In any case, it is important to work with a qualified integrative doctor or naturopathic physician and to NEVER discontinue steroid medication without consulting with your doctor and slowly tapering off.


[1] Aging Health. 2012;8(5):471-477.

Tags , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , ,
Comments

Leave a Reply

You must be logged in to post a comment.

Enter Your Login Credentials
This setting should only be used on your home or work computer.

×